BY: Chen, Leon MS, RN, AGACNP-BC, CCRN, CPEN; Lim, Fidelindo A. DNP, RN, CCRN
MR. A, 48, WAS DIAGNOSED with diffuse large B-cell lymphoma and central nervous system involvement. Despite several rounds of chemotherapy and stem cell transplantation, his clinical status deteriorated. When video electroencephalography monitoring demonstrated refractory status epilepticus (RSE), he was transferred to the neurology observation unit of an urban cancer facility. RSE is defined as ongoing seizures following first- and second-line antiepileptic drug (AED) therapy.1
Mr. A required endotracheal intubation and mechanical ventilation. Despite multiple AEDs, including benzodiazepines, fosphenytoin, phenobarbital, valproic acid, and levetiracetam, he required a propofol infusion for subclinical seizure activity (no clinical or outward manifestation of the electrical seizure activity).2Burst suppression is a state of depressed brain activity achieved with anesthetics that’s used to combat status epilepticus.3 It wasn’t achieved despite a propofol infusion at 6 mg/kg/hr for more than 96 hours. Mr. A then developed a sudden onset of severe metabolic acidosis (serum lactic acid, 7 mmol/L [normal, less than 2 mmol/L]), profound refractory bradycardia, and hypotension (systolic BP less than 90 mm Hg) requiring vasopressors. Because he was hemodynamically unstable, he was transferred to the ICU.
In the ICU, Mr. A was found to have severe metabolic acidosis (pH 7.13) and rhabdomyolysis (creatine kinase 18,453 U/L [normal in males, 38-174 U/L]). His lactic acid level increased to 10.3 mmol/L. Mr. A’s blood specimens were repeatedly corrupted by severe lipemia. For this reason, his potassium level couldn’t be accurately measured. The combination of rhabdomyolysis (muscle tissue breakdown), dysrhythmia, cardiovascular failure, metabolic acidosis, and lab results strongly suggested propofol infusion syndrome (PRIS).
An uncommon but potentially deadly complication of prolonged or high-dose propofol infusion, as well as high-dose short-term propofol infusions, PRIS is characterized by metabolic acidosis, hyperlipidemia, and cardiovascular collapse.4,5 Propofol is an ultra-short-acting I.V. sedative-hypnotic agent used primarily for the induction and maintenance of anesthesia or sedation for various indications, including reduction of intracranial pressure and burst suppression for RSE.6 Its rapid onset and elimination allow for quick weaning and neurologic assessments.7
Its anesthetic properties are thought to stem from its inhibition of the gamma-aminobutyric acid receptor, which also makes it effective for seizure suppression.7
In a large prospective study conducted in 2008, 1,017 patients from 11 ICUs who were suspected of having PRIS were observed. The inclusion criteria for PRIS were continuous propofol infusion followed by development of metabolic acidosis and cardiac dysrhythmia with the addition of rhabdomyolysis, hypertriglyceridemia, or renal failure.8 The syndrome was strongly associated with vasopressor use, probably because both propofol and catecholamines can cause muscle necrosis.9 It occurred most frequently after 48 to 72 hours of infusion. In this study, only a small percentage of PRIS cases were associated with a high propofol dose (greater than 4 mg/kg/hr); a dose-dependent relationship has been described in other studies.9
Case reports have described PRIS in patients undergoing burst suppression for RSE who received a high-dose propofol infusion or a large cumulative dose.10 Mr. A was strongly suspected of having developed PRIS while being treated with high-dose propofol for RSE. His rhabdomyolysis, metabolic acidosis, hypoxia, lipemia, and profound bradycardia unattributed to other causes fit the profile for PRIS.
Although the exact mechanism of PRIS isn’t well understood, it may be due to propofol’s disruption of the oxidative pathway in the mitochondria, leading to inhibition of adenosine triphosphate production in muscle tissues.11 This in turn causes diffuse cellular hypoxia and muscle necrosis.12 The muscle necrosis is further exacerbated by the catecholamine surge or increased vasopressor requirement secondary to cardiac depression resulting from propofol infusion.11
Current diagnostic criteria include rhabdomyolysis, hyperkalemia, hyperlipidemia, renal failure, and Brugada-like electrocardiographic abnormalities, which includes ST-segment elevation (2 mm or greater) in leads V1 to V3 with the elevated ST segment descending with an upward convexity to an inverted T wave. This is referred to as the “coved type” Brugada pattern.12,15 Lipemia and elevated triglyceride levels have been documented in PRIS and may be the result of enhanced sympathetic nervous system stimulation and increased lipolysis.11 Additionally, propofol’s lipid emulsion is thought to cause accumulation of free fatty acids, leading to dysrhythmia.12 The patient shouldn’t have any known cause of heart failure or evidence of sepsis or multiorgan failure.
Currently, no standardized PRIS screening tool has been developed. A screening protocol based on creatine kinase and lactic acid levels has been studied in a single-center trial, but external validity hasn’t been established.11 The lack of a standardized screening tool for PRIS presents a challenge because many of the presenting signs (such as metabolic acidosis) are common in critically ill patients or are adverse reactions to propofol, such as bradycardia.9 Mr. A’s risk factors for PRIS are young age, RSE, I.V. vasopressor administration, high-dose propofol, and 96 hours of therapy.11
In patients receiving I.V. propofol who have risk factors, including high doses (more than 4 mg/kg/hr), prolonged use (longer than 48 hr), critical illness, concomitant use of vasopressors or steroids, low carbohydrate intake, and relatively young age (less than age 55), hold a high index of suspicion of PRIS.11
Interdisciplinary collaboration among nurses, healthcare providers, and pharmacists is essential for the prompt recognition and treatment of PRIS. As part of surveillance for PRIS, critical care nurses should closely monitor arterial blood gas analysis results and serum metabolic profile, lactic acid, triglyceride, and creatine kinase levels, as well as liver profile and renal function study results. Nurses should also monitor results of ECGs and promptly report any episodes of hemodynamic instability.
Once signs and symptoms are recognized, immediately discontinue the propofol infusion and notify the healthcare provider. Though successful resuscitation with extracorporeal membrane oxygenation has been described in a case report,7 currently there are no definitive treatment guidelines apart from prompt discontinuation of propofol and supportive care.
In the ICU, Mr. A received supportive management that included fluid resuscitation, bicarbonate infusion, vasopressors, and serial monitoring of lab work. He was maintained on mechanical ventilation, his vital signs and urine output were closely monitored, and hourly neurologic assessments were performed.
Due to the heterogeneity of study criteria, illness presentation, and patient population studied, actual incidence and mortality of PRIS aren’t known. However, in spite of low estimated incidence rate (1%), the reported mortality ranges from 18% to over 50%.11
In this case, the propofol infusion was discontinued immediately once PRIS was suspected. Mr. A continued to receive benzodiazepines with close monitoring of hemodynamics. Unfortunately, despite optimal supportive care in the ICU, Mr. A experienced cardiac arrest and was unable to be successfully resuscitated.
Because no antidote for propofol exists, prevention is particularly crucial. An algorithm for preventing PRIS has been proposed but hasn’t been studied in clinical trials.16 Besides using alternative methods of sedation,9 preventive measures include infusing the lowest dose of propofol for the shortest duration, minimizing lipid load (concentrating propofol drip and adjusting parenteral nutrition), providing adequate carbohydrate intake, and stopping the propofol infusion at the earliest signs of abnormal lab results and/or ECG changes.10,11
Critical care nurses play a major role in early detection and prevention of PRIS by actively collaborating with healthcare providers during bedside rounds and periodic safety huddles during the course of treatment. Nurses can take leadership roles in designing quality improvement projects to prevent PRIS through shared governance committees. Evidence-based screening tools and definitive diagnostic guidelines need to be developed and implemented to improve patient outcomes.
Fidelindo Lim, DNP, CCRN
Fidelindo Lim is a clinical faculty at NYU College of Nursing and a per diem nurse educator for NYP Weill Cornell and Hospital for Special Surgery.